Purpose of review: Targeted anticancer agents are associated with frequent skin side-effects. Several kinase inhibitors have been implicated in the appearance of borderline and malignant skin tumors such as keratoacanthomas and squamous cell carcinomas. The purpose of this review is to discuss the mechanisms as well as the management and implications of this unexpected side-effect.
Recent findings: Recent findings suggest that these skin neoplasms are due to RAF inhibition and that they are more frequent and arise earlier after treatment initiation with the more specific and potent RAF inhibitors than with the multikinase and pan-RAF inhibitor sorafenib. Biological results show that RAF inhibition induces paradoxical activation of the MAPK (mitogen-activated protein kinase) signaling pathway in cells that do not carry BRAF mutation.
Summary: This review discusses the various mechanisms that could be implicated in the appearance of skin tumors during the course of anti-RAF treatments as well as the implications of these findings for clinical practice and future drug development. The unexpected emergence of tumors during the course of anticancer therapies is a concern that stimulates an active field of research in the aim of understanding the underlying mechanisms and preventing if possible skin tumor initiation.